July 18, 2005

Assessment of Antipsychotic Weight Gain

The effect that antipsychotics can have on one's weight are well known, but researchers studied this further recently with the use of mice. "'Weight gain is a prominent effect of most atypical antipsychotic drugs (AAPDs); yet, the mechanisms are not fully understood and no well-established mouse models exist for investigating the mechanisms. Thus, we developed a mouse model to evaluate the effects of AAPDs on eating, body weight (BW), and body composition. Female C57BL/6J mice were used to test olanzapine, quetiapine, ziprasidone, and risperidone. Mice were acclimated to individual housing, given ad libitum access to chow and water, dosed with placebo peanut butter pills for 1 week, and then dosed daily with AAPD-laced peanut butter pills for 4 weeks,' researchers in the United States report" (NewsRX.com).

The amount of food that mice ate on a weekly basis was measured, their body weight was measured, as well as their body composition. All four antipsychotics caused weight gain after the 4-week experiment was over. Olanzapine and quetiapine specifically resulted in an increased amount of food intake. The body composition data was also analyzed and yielded interesting results; the mice that were administered olanzapine carried more "relative fat mass", and the mice that were given risperidone had more "relative lean mass" than the mice used as a control. The other two antipsychotics (quetiapine and ziprasidone) did not change the mices body composition to a significant degree although they still had an increase in body weight.

This study gave interesting and significant information for people taking antipsychotics. The weight gain associated with each individual antipsychotic within this study had its own set of results and therefore gave researchers a look at the surprisingly different effects of each of these medications.

The source of this article is Obesity, Fitness & Wellness Week via NewsRx.com & NewsRx.net.

For more information on the side effects associated with antipsychotics go to: http://www.schizophrenia.com/meds.html#side


I have been taking quetiapine for days now and Im scared that it will make me fat, will it? please help!

Posted by: chris at October 11, 2005 10:14 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required